Missouri, 2002

Flash Flooding in Missouri, May 12 to 13, 2002

May 12 to 13, 2002 · NWS LSX · 2 events in 2 counties and zones

Rainfall of 2 - 4 inches fell on already saturated ground causing widespread flash flooding across the area. The rain quickly became runoff, flooding roads, parking lots and basements.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Rainfall of 2 - 4 inches fell on already saturated ground causing widespread flash flooding across the area. The rain quickly became runoff, flooding roads, parking lots and basements. Many creeks, already full from previous rain, flooded even more. Some roads and bridges were damaged by the floodwater.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 12, 3:30 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, May 12, 3:30 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
430 PM CDT SUN MAY 12 2002

PROBS THIS PKG TO BE HVY PCPN TNGT. CDFNT SAGGING SLOLY S ACRS FA
AND STG TSRA DVLPG ALG AND MOVG NE. THIS ACTVTY TO CONT THRU EVE
UNTIL FNT MVS FRTHR S AND T0H S/WV MVS E. WL CONT FLOOD WATCH TNGT
FOR SERN ZNS BUT THINK PCPN ONLY LGT TO W AND N AND WL DROP WATCH
THERE. FFG VERY LOW OVR ALL OF FA AND TSTMS WL AGGRAVATE SITN OVR
SRN ZNS TNGT. PCPN SHUD END LT TNGT OVR SRN ZNS WITH CLRG ON MON.

MDL TEMPS IN GD AGMT AND ACCPTD WITH ONLY MINOR TWEAKS. 50H RDG BLDG
OVR CTRL US THRU MID WK AND DRY CONDS INTO XTNDD WITH NXT CHC PCPN
BACKED OFF TIL THU AS NXT SYS APCHS FM W.

.STL...FLOOD WATCH CONTINUES FOR TNGT FOR SERN ZNS.

WDB

In the hours before

Local storm report, May 12, 2:27 PM CST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
327 PM CDT SUN MAY 12 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0254 PM    NEW LONDON                MO   1.75 INCH HAIL
05/12/02   RALLS                          QUARTER TO GOLF BALL
                                          SIZED HAIL COVERING THE
                                          GROUND.
Local storm report, May 12, 3:43 PM CST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
443 PM CDT SUN MAY 12 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0254 PM    NEW LONDON                MO   1.75 INCH HAIL
05/12/02   RALLS                          QUARTER TO GOLF BALL
                                          SIZED HAIL COVERING THE
                                          GROUND.

0427 PM    GODFREY                   IL   WIND DAMAGE
05/12/02   MADISON                        POWER LINES DOWN REPORTED
                                          BY MADISON COUNTY
                                          EMERGENCY MANAGEMENT
                                          AGENCY.

0150 PM    MILLERSBURG               MO   1.75 INCH HAIL
05/12/02   CALLAWAY                       REPORTED IN MILLERSBURG
                                          AND ALONG I-70
Special weather statement, May 12, 5:30 PM CST, 30 minutes before
ILZ058>060-064-065-098>100-MOZ036-051-052-059>061-063-064-130000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
630 PM CDT SUN MAY 12 2002

...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR A PORTION OF
EASTERN MISSOURI AND SOUTHWEST ILLINOIS...

THE THREAT OF SEVERE WEATHER HAS DIMINISHED ACROSS A PORTION OF THE
REGION.  SHOWERS AND THUNDERSTORMS WILL BE WIDESPREAD WITH
LOCALLY HEAVY RAIN...AND A FLOOD WATCH REMAINS IN EFFECT FOR
TONIGHT ACROSS A PORTION OF THE REGION.

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES IN MISSOURI...PIKE...MONTGOMERY...LINCOLN...
WARREN...ST CHARLES...GASCONADE...ST LOUIS AND ST LOUIS CITY.

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES IN ILLINOIS...CALHOUN...GREENE...MACOUPIN...JERSEY...
MADISON...MONTGOMERY...BOND AND FAYETTE.
Local storm report, May 12, 5:53 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
653 PM CDT SUN MAY 12 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0620 PM    3SE BONNE TERRE           MO   WIND DAMAGE
05/12/02   ST FRANCOIS                    NUMEROUS TREES AND TREES
                                          LIMBS DOWN NEAR HIGHWAY
                                          67 AND ROUTE K

The radar

The St Louis radar (KLSX), 9 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, St. Charles

When
May 12, 6:00 PM CST to May 13, 12:30 AM CST
Where
St. Charles County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
38.782, -90.675 (the zone’s center; the record gives no point)

Flash Flood, St. Louis

When
May 12, 6:00 PM CST to May 13, 12:30 AM CST
Where
St. Louis County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
38.641, -90.443 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5291605, 5291606.